What Nursing Students Need to Know About Anaphylactic Reactions
Anaphylaxis is a life-threatening hypersensitivity reaction that occurs immediately (or shortly after) exposure to an antigen. The antigen could be a medication, blood products, food, insect stings, latex, or contrast dye. Because anaphylaxis can quickly be fatal, it’s crucial that you understand how to recognize it and intervene appropriately.
What happens in anaphylaxis?
In general, hypersensitivity reactions occur when an individual has been sensitized against an antigen. Some people take multiple exposures to build up a noticeable hypersensitivity reaction, while others develop hypersensitivity after just a single exposure. Once sensitization has developed, then the individual develops the reaction whenever they are exposed. Anaphylaxis is a SEVERE reaction to an antigen.
You may also hear anaphylaxis referred to as anaphylactic shock. This simply means that the anaphylactic reaction has caused the blood pressure to drop so low that it cannot support organ perfusion. So how does this happen?
In anaphylaxis, mast cells release biochemical mediators in response to exposure to an antigen. This leads to:
- systemic vasodilation
- increased permeability of the capillary membrane
- increased mucus secretion
- laryngeal edema
- coronary vessel vasoconstriction
- cutaneous reactions
- And smooth muscle vasoconstriction that affects the GI tract, bladder and even the uterus
In other words, the signs and symptoms of anaphylaxis are widespread and potentially life-threatening.
Why is anaphylaxis potentially fatal?
Death due to anaphylaxis can occur for multiple reasons, essentially airway obstruction, cardiovascular system collapse or a combination of both.
- Systemic vasodilation and increased capillary membrane lead to massive fluid shifts, hypovolemia, decreased venous return, decreased cardiac output and…you guessed it, significant hypotension.
- Coronary vasoconstriction decreases oxygen delivery to the heart. The effects of this are compounded by tachycardia, so not only does the heart have decreased oxygen delivery, it also has increased oxygen demands.
- Airway edema can completely occlude the airway, causing respiratory failure and arrest.
Immediate action is necessary in order for your patient to have the best possible chance for a positive outcome.
What are the signs/symptoms of anaphylaxis?
The hallmark signs of anaphylaxis can be broken up into categories:
- Mucus membranes and skin: itching, hives, flushing, swollen lips/tongue
- Respiratory system: shortness of breath, wheezes, bronchospasm, airway closure, stridor, hypoxemia, cough, hoarseness, rales/rhonchi
- Gastrointestinal symptoms: vomiting, diarrhea, abdominal pain/cramping
- Genitourinary: incontinence, vaginal bleeding
- Neurological: headache, dizziness, convulsions, decreased LOC, restlessness
- Cardiovascular: tachycardia, hypotension/hypertension
- Misc: chills, rigor, lumbar pain, diaphoresis, feeling “warm”
What do you do when your patient has an anaphylactic reaction?
Everything we do in anaphylaxis treatment is aimed at supporting the airway, maximizing ventilation and ensuring adequate circulation.
Anaphylaxis requires prompt identification and immediate medical treatment.
- If an infusion (medication, blood products, or contrast dye) is running, stop the infusion immediately.
- Administer epinephrine (more on this in a bit!)
- Provide supplemental oxygen
- Support ventilation (patient may require intubation)
- Fluid bolus of 1 to 2 L normal saline (patient may require more). Fluids help support blood pressure and help flush the offending antigen from the system.
- Other medications can include diphenhydramine to block the histamine response and solumedrol to prevent delayed reactions and help stabilize those capillary membranes.
- Medications to support blood pressure may also be needed. These can include inotropic agents such as dopamine or dobutamine as well as vasopressors such as norepinephrine.
- Positioning the patient with legs elevated will help promote venous return. However, your patient may need to sit up to facilitate effective ventilation.
ALERT! Not all epinephrine is the same!
Epinephrine comes in two concentrations, so you have to be very clear which one you are using and through which route you are administering it.
IM epinephrine was previously labeled as 1:1,000 concentration, and contains 1mg/ml. The recommended dose is 0.01mg/kg, with a max dose of 0.5 mg. IM epinephrine is what we use in mild cases of anaphylaxis. However, if the patient is in anaphylactic shock, we typically jump straight to the IV route.
IV epinephrine was previously labeled as 1:10,000 concentration that contains 0.1 mg/ml. It is to be given only in cases of severe anaphylaxis causing life-threatening airway obstruction or hypotension. It is often given after an IM injection has not produced the desired result and administered via slow and steady IV infusion. However, if the patient is on the verge of cardiovascular collapse, a slow IV bolus may be ordered by the MD that is then followed by a continuous infusion. These patients will always be in the critical care environment and on continuous monitoring of heart rate, blood pressure, and respiratory status.
What does epinephrine do in the body?
Recall that epinephrine is an alpha-beta agonist, so it’s going to act on the autonomic nervous system. It’s going to increase the heart rate, increase contractility, and thereby increase cardiac output. It’s going to cause blood vessels to vasoconstrict, which increases total peripheral resistance and increases blood pressure. It’s action on beta-2 receptors results in powerful bronchodilation, which supports the patient’s respiratory status.
How are you going to monitor the patient?
When your patient has an anaphylactic reaction, you will monitor them closely for any signs of continued or delayed hypersensitivity response.
- Monitor respiratory status: listen for wheezing, coughing, stridor, reduced airflow, increased work of breathing, dropping SpO2, increased respiratory rate.
- Check for skin signs such as hives and itching.
- Keep an eye out for any swelling of the face, neck, tongue. This is very worrisome for airway closure!
- Monitor heart rate and blood pressure.
And, of course, you’re going to make sure the patient’s allergies are updated in the EHR and educate the patient on how to avoid future anaphylactic reactions. Depending on the allergen, the patient may need to carry an auto-injector epinephrine device (EpiPen).
- Anaphylaxis is a severe hypersensitivity reaction that can be quickly life threatening
- Common S/S are hives, itching, wheezing, cough, tachycardia, hypotension
- Treatment includes epinephrine, fluids, corticosteroid, benadryl
- Interventions include oxygen, ventilation support, position patient with legs elevated to promote venous return
- Monitor patient for respiratory compromise and airway closure; keep a close eye on VS (especially HR and BP).
So there you have it! Your down-and-dirty guide to anaphylaxis and how you, the amazing nurse (and future nurse) are going to respond quickly and keep your patient safe. Go you!
Auditory learner? Drill this in and tune in to episode 143 of the Straight A Nursing podcast. You can stream it from here or listen wherever you get your podcast fix.
The information, including but not limited to, audio, video, text, and graphics contained on this website are for educational purposes only. No content on this website is intended to guide nursing practice and does not supersede any individual healthcare provider’s scope of practice or any nursing school curriculum. Additionally, no content on this website is intended to be a substitute for professional medical advice, diagnosis or treatment.
Campbell, MD, PhD, R. L., & Kelso, MD, J. M. (2020, June 26). Anaphylaxis: Emergency treatment. UptoDate. https://www.uptodate.com/contents/anaphylaxis-emergency-treatment?search=anaphylaxis%20treatment&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1
NHS. (2019, November 29). Anaphylaxis. Nhs.Uk. https://www.nhs.uk/conditions/anaphylaxis/